Abstract Dissipative Hamiltonian Differential-Algebraic Equations Are Everywhere
Authors
Abstract
In this paper we study the representation of partial differential equations (PDEs) as abstract differential-algebraic equations (DAEs) with dissipative Hamiltonian structure (adHDAEs). We show that these systems not only arise when there are constraints coming from the underlying physics, but many standard PDE models can be seen as an adHDAE on an extended state space. This reflects the fact that models often include closure relations and structural properties. We present a unifying operator theoretic approach to analyze the properties of such operator equations and illustrate this by several applications.
Citation
- Journal: DAE Panel
- Year: 2024
- Volume: 2
- Issue:
- Pages:
- Publisher: TIB Open Publishing
- DOI: 10.52825/dae-p.v2i.957
BibTeX
@article{Zwart_2024,
title={{Abstract Dissipative Hamiltonian Differential-Algebraic Equations Are Everywhere}},
volume={2},
ISSN={2939-9084},
DOI={10.52825/dae-p.v2i.957},
journal={DAE Panel},
publisher={TIB Open Publishing},
author={Zwart, Hans and Mehrmann, Volker},
year={2024}
}
References
- Arendt, W., Batty, C. J. K., Hieber, M. & Neubrander, F. Vector-Valued Laplace Transforms and Cauchy Problems. (Springer Basel, 2011). doi:10.1007/978-3-0348-0087-7 – 10.1007/978-3-0348-0087-7
- Bartel, A., Clemens, M., Günther, M., Jacob, B. & Reis, T. Port-Hamiltonian Systems’ Modelling in Electrical Engineering. Mathematics in Industry 133–143 (2024) doi:10.1007/978-3-031-54517-7_15 – 10.1007/978-3-031-54517-7_15
- Beattie, C., Mehrmann, V., Xu, H. & Zwart, H. Linear port-Hamiltonian descriptor systems. Mathematics of Control, Signals, and Systems vol. 30 (2018) – 10.1007/s00498-018-0223-3
- Bendimerad-Hohl, A., Matignon, D., Haine, G. & Lefèvre, L. On Stokes-Lagrange and Stokes-Dirac representations for 1D distributed port-Hamiltonian systems. IFAC-PapersOnLine vol. 58 238–243 (2024) – 10.1016/j.ifacol.2024.10.174
- Brenan, K. E., Campbell, S. L. & Petzold, L. R. Numerical Solution of Initial-Value Problems in Differential-Algebraic Equations. (1995) doi:10.1137/1.9781611971224 – 10.1137/1.9781611971224
- Curtain, R. & Zwart, H. Classes of Semigroups. Texts in Applied Mathematics 71–150 (2020) doi:10.1007/978-1-0716-0590-5_3 – 10.1007/978-1-0716-0590-5_3
- Curtain, R. F. Invariance Concepts in Infinite Dimensions. SIAM Journal on Control and Optimization vol. 24 1009–1030 (1986) – 10.1137/0324059
- Curtain, R. F. & Zwart, H. An Introduction to Infinite-Dimensional Linear Systems Theory. Texts in Applied Mathematics (Springer New York, 1995). doi:10.1007/978-1-4612-4224-6 – 10.1007/978-1-4612-4224-6
- Egger, H. & Kugler, T. Damped wave systems on networks: exponential stability and uniform approximations. Numerische Mathematik vol. 138 839–867 (2017) – 10.1007/s00211-017-0924-4
- Egger, H., Kugler, T., Liljegren-Sailer, B., Marheineke, N. & Mehrmann, V. On Structure-Preserving Model Reduction for Damped Wave Propagation in Transport Networks. SIAM Journal on Scientific Computing vol. 40 A331–A365 (2018) – 10.1137/17m1125303
- Emmrich, E. & Mehrmann, V. Operator Differential-Algebraic Equations Arising in Fluid Dynamics. Computational Methods in Applied Mathematics vol. 13 443–470 (2013) – 10.1515/cmam-2013-0018
- Erbay, M., Jacob, B., Morris, K., Reis, T. & Tischendorf, C. Index Concepts for Linear Differential-Algebraic Equations in Infinite Dimensions. DAE Panel vol. 2 (2024) – 10.52825/dae-p.v2i.2514
- Gernandt, H., Haller, F. E. & Reis, T. A Linear Relation Approach to Port-Hamiltonian Differential-Algebraic Equations. SIAM Journal on Matrix Analysis and Applications vol. 42 1011–1044 (2021) – 10.1137/20m1371166
- Gernandt, H., Haller, F. E., Reis, T. & Schaft, A. J. van der. Port-Hamiltonian formulation of nonlinear electrical circuits. Journal of Geometry and Physics vol. 159 103959 (2021) – 10.1016/j.geomphys.2020.103959
- Gorbachuk, V. I. & Gorbachuk, M. L. Boundary Value Problems for Operator Differential Equations. (Springer Netherlands, 1991). doi:10.1007/978-94-011-3714-0 – 10.1007/978-94-011-3714-0
- Günther, M., Bartel, A., Jacob, B. & Reis, T. Dynamic iteration schemes and port‐Hamiltonian formulation in coupled differential‐algebraic equation circuit simulation. International Journal of Circuit Theory and Applications vol. 49 430–452 (2020) – 10.1002/cta.2870
- Hackbusch, W. Elliptic Differential Equations. Springer Series in Computational Mathematics (Springer Berlin Heidelberg, 2017). doi:10.1007/978-3-662-54961-2 – 10.1007/978-3-662-54961-2
- Hairer, E. & Wanner, G. Examples of Stiff Equations. Springer Series in Computational Mathematics 2–14 (1996) doi:10.1007/978-3-642-05221-7_1 – 10.1007/978-3-642-05221-7_1
- Jacob, B. & Morris, K. On Solvability of Dissipative Partial Differential-Algebraic Equations. IEEE Control Systems Letters vol. 6 3188–3193 (2022) – 10.1109/lcsys.2022.3183479
- Jacob, B., Morris, K. & Zwart, H. C 0-semigroups for hyperbolic partial differential equations on a one-dimensional spatial domain. Journal of Evolution Equations vol. 15 493–502 (2015) – 10.1007/s00028-014-0271-1
- Jacob, B. & Zwart, H. J. Linear Port-Hamiltonian Systems on Infinite-Dimensional Spaces. (Springer Basel, 2012). doi:10.1007/978-3-0348-0399-1 – 10.1007/978-3-0348-0399-1
- Jäschke, J., Ehrhardt, M., Günther, M. & Jacob, B. A port-Hamiltonian formulation of coupled heat transfer. Mathematical and Computer Modelling of Dynamical Systems vol. 28 78–94 (2022) – 10.1080/13873954.2022.2038637
- Kunkel, P. & Mehrmann, V. Differential-Algebraic Equations. EMS Textbooks in Mathematics (2006) doi:10.4171/017 – 10.4171/017
- Lamour, R., März, R. & Tischendorf, C. Differential-Algebraic Equations: A Projector Based Analysis. (Springer Berlin Heidelberg, 2013). doi:10.1007/978-3-642-27555-5 – 10.1007/978-3-642-27555-5
- Le Gorrec, Y., Zwart, H. & Maschke, B. Dirac structures and Boundary Control Systems associated with Skew-Symmetric Differential Operators. SIAM Journal on Control and Optimization vol. 44 1864–1892 (2005) – 10.1137/040611677
- Mehl, C., Mehrmann, V. & Wojtylak, M. Distance problems for dissipative Hamiltonian systems and related matrix polynomials. Linear Algebra and its Applications vol. 623 335–366 (2021) – 10.1016/j.laa.2020.05.026
- Mehl, C., Mehrmann, V. & Wojtylak, M. Linear Algebra Properties of Dissipative Hamiltonian Descriptor Systems. SIAM Journal on Matrix Analysis and Applications vol. 39 1489–1519 (2018) – 10.1137/18m1164275
- Mehrmann, V. & van der Schaft, A. Differential–algebraic systems with dissipative Hamiltonian structure. Mathematics of Control, Signals, and Systems vol. 35 541–584 (2023) – 10.1007/s00498-023-00349-2
- Mehrmann, V. & Unger, B. Control of port-Hamiltonian differential-algebraic systems and applications. Acta Numerica vol. 32 395–515 (2023) – 10.1017/s0962492922000083
- Miyadera, I. Nonlinear Semigroups. Translations of Mathematica Monographs (1992) doi:10.1090/mmono/109 – 10.1090/mmono/109
- Paige, C. C. & Wei, M. History and generality of the CS decomposition. Linear Algebra and its Applications vols 208–209 303–326 (1994) – 10.1016/0024-3795(94)90446-4
- Reis, T. Some notes on port-Hamiltonian systems on Banach spaces. IFAC-PapersOnLine vol. 54 223–229 (2021) – 10.1016/j.ifacol.2021.11.082
- Reis, T. & Schaller, M. Port-Hamiltonian Formulation of Oseen Flows. Trends in Mathematics 123–148 (2024) doi:10.1007/978-3-031-64991-2_5 – 10.1007/978-3-031-64991-2_5
- van der Schaft, A. J. Port-Hamiltonian Differential-Algebraic Systems. Surveys in Differential-Algebraic Equations I 173–226 (2013) doi:10.1007/978-3-642-34928-7_5 – 10.1007/978-3-642-34928-7_5
- van der Schaft, A. & Mehrmann, V. Linear port-Hamiltonian DAE systems revisited. Systems & Control Letters vol. 177 105564 (2023) – 10.1016/j.sysconle.2023.105564
- Schwenninger, F. L. & Zwart, H. Generators with a closure relation. Operators and Matrices 157–165 (2014) doi:10.7153/oam-08-08 – 10.7153/oam-08-08
- Staffans, O. J. & Weiss, G. A Physically Motivated Class of Scattering Passive Linear Systems. SIAM Journal on Control and Optimization vol. 50 3083–3112 (2012) – 10.1137/110846403
- van der Schaft, A. & Jeltsema, D. Port-Hamiltonian Systems Theory: An Introductory Overview. Foundations and Trends® in Systems and Control vol. 1 173–378 (2014) – 10.1561/2600000002
- van der Schaft, A. & Maschke, B. Dirac and Lagrange Algebraic Constraints in Nonlinear Port-Hamiltonian Systems. Vietnam Journal of Mathematics vol. 48 929–939 (2020) – 10.1007/s10013-020-00419-x
- van der Schaft, A. J. & Maschke, B. M. Hamiltonian formulation of distributed-parameter systems with boundary energy flow. Journal of Geometry and Physics vol. 42 166–194 (2002) – 10.1016/s0393-0440(01)00083-3
- Wloka, J. Partial Differential Equations. (1987) doi:10.1017/cbo9781139171755 – 10.1017/cbo9781139171755
- Zwart, H., Le Gorrec, Y. & Maschke, B. Building systems from simple hyperbolic ones. Systems & Control Letters vol. 91 1–6 (2016) – 10.1016/j.sysconle.2016.02.002
- Geometric Theory for Infinite Dimensional Systems. Lecture Notes in Control and Information Sciences (Springer-Verlag, 1989). doi:10.1007/bfb0044353 – 10.1007/bfb0044353